Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Weight Gain
Jun 28, 2006

Hello, I just have a quick question. If someone lost a noticable amount of weight during their seroconversion period (like fat loss in the arms, hips and buttocks), is it possible that this could be reversible. Would HAART help stop HIV's ability to destroy fat cells? Or is the damage done permanant and I'll never get that mass back? I can't believe that these sort of body shape changes would already be happening less than 3 months after infection. I always thought the unwanted body changes associated with HIV occured after long(er) exposure to HIV or certain HAART medications. I know this probably shouldn't be bothering me, but I'm already distraught. Maybe I'm oversensitive to how I look bc of HIV and no major fat loss has occurred, but it looks and feels to me like something is definitely different about my body. My ribs are obviously showing...I feel much skinnier around the ribs, have lost fat around the face and hips, and my butt looks and feels flatter. Please, any advice would be helpful. Is it possible something besides HIV is causing these abnormalities? I went to my doc, and all my bloodwork came back fine, so I'm concerned. Thanks for your time.

Response from Dr. Wohl

The selective fat loss seen in HIV involving loss of fat of the arms, legs and face have been mostly observed in those on certain HIV therapies. General weight loss, of course, can also lead to loss of fat in these places, along with loss of fat in the belly.

It is possible, if not probable, that with your acute infection you lost weight and fat all over. This may be due to loss of appetite or changes in your metabolism.

HIV itself is hypothesized to have effects on fat cells. Yet, again, most of the obvious fat changes we see is on d4T and to a lesser extent AZT.

A few things to consider are appetite stimulants if you are not eating much and HIV therapy. Your CD4 cell count may be fine but if you are suffering from weight loss then HIVtherapy may be worth a try. Lastly, we all know that depression can sometimes suppress appetite. Finding out about HIV can be very difficult and trigger sadness that can lead to weight loss. Treatment of depression can lead to weight gain.

DW



Previous
CHOLESTEROL AND PI
Next
What do i use???

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement